Alert archive / Colorado / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 236, NWS Goodland, KS

July 10, 2005Cheyenne County, Kit Carson County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at Jul 10, 2005, 6:26 PM MDT for Cheyenne County, Kit Carson County, Colorado. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 10, 2005, 6:26 PM MDT (00:26 UTC)
Expired
Jul 10, 2005, 6:44 PM MDT
In force
18 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

Counties Cheyenne County, CO, Kit Carson County, CO

The radar

The Goodland radar (KGLD), 111 km from the middle of the area, began a volume at 00:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 0.4 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2005-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 50 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2005-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
50 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
4307 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGLD 110026
SVRGLD
COC017-063-110115-
/O.NEW.KGLD.SV.W.0236.050711T0026Z-050711T0115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
626 PM MDT SUN JUL 10 2005

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHEYENNE COUNTY IN EAST CENTRAL COLORADO
  KIT CARSON COUNTY IN EAST CENTRAL COLORADO

* UNTIL 715 PM MDT

* AT 624 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED OVER   
  EXTREME SOUTHWESTERN KIT CARSON COUNTY. THIS STORM WAS             
  NEARLY STATIONARY.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL NORTHWESTERN CHEYENNE COUNTY AROUND 640 PM MDT...
  RURAL SOUTHWESTERN KIT CARSON COUNTY AROUND 640 PM MDT...

A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN
OBSERVED OR INDICATED BY RADAR. IF YOU ARE IN THE PATH OF THIS
STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS
UNTIL THE STORM PASSES.

PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
GOODLAND.

LAT...LON 3921 10286 3905 10315 3885 10304 3897 10274

$$

MCGUIRE
1 follow-up statement
000 
WWUS53 KGLD 110044
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
642 PM MDT SUN JUL 10 2005

COC017-063-110052-
/O.CAN.KGLD.SV.W.0236.000000T0000Z-050711T0115Z/
CHEYENNE CO-KIT CARSON CO-
642 PM MDT SUN JUL 10 2005

...THE SEVERE THUNDERSTORM WARNING FOR KIT CARSON AND CHEYENNE
COUNTIES IS CANCELLED...

HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS WILL STILL BE POSSIBLE WITH
THIS THUNDERSTORM AS IT MOVES TO THE SOUTHEAST AT 10 MPH AND SLOWLY 
DISSIPATES.

LAT...LON 3921 10286 3905 10315 3885 10304 3897 10274

$$

MCGUIRE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 1:44 PM MDT, 4 hours 42 minutes earlier.

Area forecast discussion, Jul 10, 1:44 PM MDT, 4 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
144 PM MDT SUN JUL 10 2005

.DISCUSSION...
12Z UPPER AIR DATA AND WV IMAGERY INDICATED CWA WAS UNDER RATHER
WEAK FLOW ALOFT AND MAINLY UNDER THE INFLUENCE OF H500 RIDGE. MAIN
BELT OF WESTERLIES RUNNING MAINLY FROM NORTHERN CALIFORNIA INTO
WESTERN NORTH DAKOTA. STRONG JET STREAK.SHORT WAVE WAS NOTED OVER
SOUTHER IDAHO NORTHERN UTAH. MODELS OVERALL INITIALIZED PRETTY WELL
AROUND AND UPSTREAM OF THE CWA.

TONIGHT...PRIMARY CONCERN WILL BE THUNDER CHANCES...MAINLY ACROSS
NORTHWEST CWA. UNLIKE PAST FEW DAYS WHERE THUNDER WAS PRIMARILY
DRIVEN BY SFC AND TERRAIN FEATURES UNDER UPPER RIDGE...SHORT WAVE
THAT WAS LOCATED OVER IDAHO AND UTAH WILL GRAZE NORTHWEST PORTIONS
OF THE CWA. ANOTHER SHORT WAVE WAS NOTED IN THE WV IMAGERY AT 18Z
ACROSS SOUTHWEST KANSAS AND WAS DRIFTING NORTH. BOTH H500 VORT
FIELDS AND TROPOPAUSE FIELDS INDICATE NORTHERN WAVE WILL SPLIT
SOMEWHAT...WITH PORTION RIDING OVER THE RIDGE AND OTHER UNDERCUTTING
RIDGE AND DIVING SOUTH THROUGH CWA OVERNIGHT. DESPITE UPPER
SUPPORT...LLJ SEEMS MORE FOCUSED ALONG FRONT SLIDING DOWN FROM THE
DAKOTAS AND LOOKS LIKE PARCELS WILL HAVE 75-125 J/KG OF ELEVATED
CINH TO OVERCOME FOR ANYTHING TO FIRE OFF TONIGHT. SO FOR NOW WILL
ONLY CARRY POPS FOR THE FIRST PART OF TONIGHT ACROSS THE WEST.

MONDAY/MONDAY NIGHT...RATHER TRICKY PRECIP FORECAST IN STORE AS
ETA/GFS/RUC13 ALL BRING BOUNDARY DOWN FROM THE DAKOTAS IN THE
MORNING...ALTHOUGH THEY VARY GREATLY ON PRECIP
/TIMING/COVERAGE/LOCATION. CONVECTIVE INHIBITION AHEAD OF THE FRONT
IS QUITE HIGH (75-200 J/KG) THROUGH 18Z. AM THINKING THAT CAP MAY BE
TO STRONG AHEAD OF THE FRONT TO FIRE OFF ANY STORMS...BUT SOUNDINGS
SHOW A LITTLE BIT OF COOLER MID LEVEL AIR FILTERING IN BEHIND THE
FRONT WHICH SHOULD WEAKEN THE CAP ENOUGH TO DEVELOP A FEW POST
FRONTAL STORMS. ANOTHER H500 VORT LOBE IS BEING PICKED UP BY BOTH
THE ETA/GFS SHOULD PROVIDE THE UPPER LEVEL SUPPORT TO GET A BIT MORE
THAN ISOLATED COVERAGE. AM NOT REAL KEEN ON ANY PARTICULAR MODELS
QPF...BUT WITH THE COMBINATION OF A WEAK FRONT AND UPPER WAVE..THINK
LOW CHC POPS ARE WARRANTED.

TUESDAY-WEDNESDAY...FOR THIS PERIOD DECIDED TO FOLLOW GFS SOLUTION
AS ITS BEEN VERY CONSISTENT FOR THE PAST FEW DAYS. WEAK UPSLOPE FLOW
REGIME LOOKS TO BE THE PRIMARY WEATHER MAKER ON TUESDAY AS SFC RIDGE
AXIS SITS TO THE NORTH. MAIN QUESTION IS WHETHER OR NOT ANYTHING WILL
FIRE OFF ON THE HIGHER TERRAIN DURING THE AFTERNOON. GFS DEVELOPS
FAVORABLE INSTABILITY SET UP FOR THIS...BUT STEERING WINDS BEING OUT
OF THE NORTH WOULD LIKELY LIMIT MUCH DEVELOPMENT PAST THE KS/CO
BORDER. BOTH THE ETA/GFS HINT AT ANOTHER SUBTLE SHORT WAVE DROPPING
SOUTH AROUND THE RIDGE. BOTH MODELS PICK UP ON THIS ON THE H400 PV
FIELD...WITH THE GFS HAVING A RATHER STRONG PV MAX CROSSING THE CWA
AT 00Z. WITH UPSLOPE FLOW AND A SHORT WAVE...THINK AT LEAST ISOLATED
POPS ARE WARRANTED. BY WEDNESDAY SUBSIDENCE AND MID LEVEL WARMING
ASSOCIATED WITH AMPLIFYING RIDGE SHOULD BEGIN A PERIOD OF QUIET
WEATHER ACROSS GLD CWA. DID BACK OF ON BOTH HIGHS AND LOWS A BIT AS
OVERNIGHT SFC PRESSURE FIELD INDICATES RATHER WEAK WINDS WHICH
SHOULD ALLOW MORE COOLING THEN THE LAST FEW DAYS...AND UPSLOPE WINDS
AND A BIT COOLER TEMPS ALOFT SHOULD ALSO INHIBIT HIGHS A BIT.

IN THE EXTENDED...NOT A LOT OF CHANGES NEEDED TO GOING FORECAST WITH
LARGE H500 RIDGE FIRMLY OVER THE CWA. MEDIUM RANGE MODELS TRYING TO
HINT AT RIDGE FLATTENING AS WEAK FRONT DROPS INTO NEBRASKA BY THE
WEEKEND. 06Z GFS VERY AGGRESSIVE WITH THIS FEATURE...WHILE 00Z AND
ECMWF MUCH SLOWER WITH BOUNDARY. ENSEMBLES FAVOR THE SLOWER
SOLUTION WHICH WOULD TEND TO MAKE A BIT MORE SENSE WITH EXPECTED
STRENGTH OF THE RIDGE. THEREFORE KEPT A WARM AND DRY FORECAST
THROUGH THE EXTENDED...WITH LITTLE DAY TO DAY VARIATIONS IN
TEMPERATURE.
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
.KS...NONE.
.NE...NONE.
.CO...NONE.

&&

JRM
Hazardous weather outlook, Jul 10, 10:47 AM MDT, 7 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1047 AM MDT SUN JUL 10 2005

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-111200-
CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS-
GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS-
RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS-
WICHITA KS-YUMA COUNTY CO-
1047 AM MDT SUN JUL 10 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS THIS EVENING WEST OF
A LINE FROM BENKELMAN NEBRASKA TO CHEYENNE WELLS COLORADO. AS
TEMPERATURES RISE INTO THE 90S THIS AFTERNOON...MOISTURE AND
INSTABILITY WILL BE FOCUSED ALONG A SURFACE TROUGH IN EASTERN
COLORADO. IN ADDITION...A WEAK DISTURBANCE ALOFT WILL BE PASSING
OVER NORTHERN SECTIONS OF THE TRI-STATE REGION LATE TODAY AND WILL
ASSIST IN THUNDERSTORM DEVELOPMENT ALONG THE SURFACE TROUGH. STORMS
WILL MOVE SLOWLY NORTHEAST AND MAY DRIFT INTO EXTREME SOUTHWEST
NEBRASKA. ANY THUNDERSTORMS THAT FORM MAY HAVE GUSTY WINDS...SMALL
HAIL AND DANGEROUS LIGHTNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS ACROSS THE TRI-STATE
REGION MONDAY EVENING FOLLOWING A WEAK FRONT ACROSS THE REGION.  THE
MAIN THREAT WITH THESE STORMS WILL BE DANGEROUS LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

FS

In the hours before

Local storm report, Jul 10, 5:55 PM MDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
555 PM MDT SUN JUL 10 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             11 SSW STRATTON         39.16N 102.68W
07/10/2005  0.75 INCH        KIT CARSON         CO   PUBLIC

&&

MEHLE

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 8:38 PM MDTSevere Thunderstorm WarningGLDCheyenne67 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.